Missouri, 2015

Damaging Winds and Lightning Strikes in Missouri, May 10, 2015

May 10, 2015 · NWS SGF · 4 events in 4 counties and zones

Isolated strong to severe storms produced minor wind damage. A couple damaging lightning strikes also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$365,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated strong to severe storms produced minor wind damage. A couple damaging lightning strikes also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 3:13 AM CST, 47 minutes earlier.

Area forecast discussion, May 10, 3:13 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 AM CDT Sun May 10 2015

...Additional Shower and Thunderstorms Today into Monday
Morning...

.SHORT TERM...(Today and Monday)
Issued at 330 AM CDT SUN MAY 10 2015

Messy forecast for today into Monday morning with multiple rounds of
thunderstorms possible as a strong storm system lifts north
across the Plains today and tonight.

Showers with a few embedded rumbles of thunder are currently
tracking east across mainly southern Missouri early this morning.
This activity will continue to track east early this morning,
and it should push east of the area around sunrise.

The upper level low is currently located across northeastern
Colorado early this morning as the associated surface low is
across northwestern Kansas. A dry line extends south of the
surface low across western Kansas into central Texas early this
morning. Thunderstorms were developing along the dry line across
central Texas.

The upper level and surface lows will move north this morning with
the dry line making little movement to the east. The
thunderstorms will push to the northeast and with decent Theta-E
difference, expect cold pools to congeal and the convection to push
towards the area by this afternoon. Surface dew points across the
area are currently in the 60s, and expect clouds to clear fairly
quickly today behind the morning convection. Therefore,
instability will increase and the better theta-E difference will
spread northeast. This will allow the convection that is currently
across central Texas to maintain itself into and through the area
as it tracks to the northeast. The main question is where does
it begin to track into the area, west or east of east I-49.

The theta-E differences will support a damaging wind risk with this
activity especially with line segments. The deep layer shear will
also increase across the area today which will allow updraft to become
more organized and support a hail risk especially with any more
descrete cells that can develop, supporting a hail risk to the
size of quarters this afternoon. Low level wind shear will be
limited across the area with this afternoon activity which will
limit any tornado risk.

The dry line will be overrun by a cold from this afternoon and
the cold front will push east across Kansas this afternoon into
this evening. Additional thunderstorm development will be possible
along the front from late this afternoon into this evening from
eastern Kansas to the south into central Texas. The question is,
can the atmosphere recover and enough instability redevelop behind
the afternoon convection. This will be dependent one how quick the
convection spreads out of the area and if it effects the far
western potions of the forecast area. There may be a small window
where supercells can develop along the cold front across eastern
Kansas this afternoon. This is a conditional risk and feel it will
mainly occur west of I-49 and think the atmosphere will have a
tough time recovering to the east where the afternoon convection
will track.

If supercells can develop, again this is a conditional risk mainly
west of I-49, the main risk would be large hail and damaging
straight line winds early this evening. Low level wind shear will
increase this evening as the low level jet kicks in and there
could be a limited risk for a tornado with any supercell, but again
this is dependent on enough instability developing. If enough
instability cannot develop behind the afternoon convection
supercells will not develop early this evening.

As the cold front pushes east, a line or line segments will be
possible along the front as it spreads east across the area this
evening into the overnight hours. Damaging straight line winds
will be the main severe risk with the line. 0-3km bulk shear
vectors will increase to near 40kt to the northeast. The cold
front is expected to move around 20kts to the east tonight, this
will not be fast enough to support cold pool/shear balance of any
lines riding the front. Some models show the potential for a
strong enough cold pool to develop to get the storms off the line
and if this occurs there would be mesovortices potential with any
line segments that can surge to the east.

Both rounds of showers and storms expected today will be fairly
progressive and not seeing a good signal for widespread heavy
rainfall this far north, especially questions on if the atmosphere
can recover after this afternoons round. Feel now the convection and
rainfall amounts will be more limited this evening and tonight.
However, will maintain the Flash Flood Watch as is, with these
locations having the heaviest rainfall since Thursday and these
two additional rounds of rain on top of this will keep a potential
for flooding into Monday morning.

.LONG TERM...(Monday Night through Saturday)
Issued at 330 AM CDT SUN MAY 10 2015

Behind the cold front cooler conditions will occur into Tuesday
with dry weather expected.

Upper level ridging will then build towards the region during the
middle to end of the week with more normal temperatures for this
time of year with highs in the 70s.

Another upper level system will push into the southwestern U.S.
during the middle of the week and will slowly track east into next
weekend, and looks to bring more unsettled weather to the area. It
will not be complete all day rains, but as weak disturbances
track off the main system showers and thunderstorms will be
possible at times from Wednesday into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1203 AM CDT SUN MAY 10 2015

For the KSGF/KJLN/KBBG tafs: Periods of showers and tstms will
occur during the taf period. Hard to pinpoint timing but used a
mix of the high resolution models and then increased chances for
precip late in the taf period with the approach of a sfc front.
Expect a period of MVFR/IFR conditions at times with lower ceilings
and/or fog toward 12z and with any heavier showers.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through late tonight FOR MOZ066-067-077-078-
     088-089-093>095-101>105.

KS...FLASH FLOOD WATCH through late tonight FOR KSZ073-097-101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...DSA
Hazardous weather outlook, May 9, 8:38 PM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 PM CDT SAT MAY 9 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110245-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
938 PM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT ISOLATED STRONGER
STORMS WITH DIME TO QUARTER SIZE HAIL AND WIND GUSTS OF 40 TO 50
MPH WILL BE POSSIBLE.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AND THIS COULD LEAD
TO FLASH FLOODING OF LOW LYING AREAS...INCLUDING LOW WATER
CROSSINGS AND SMALL CREEKS AND STREAMS...MAINLY ALONG AND WEST OF
AN OSCEOLA TO CASSVILLE TO GAINESVILLE LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOUTH WINDS GUSTING OVER 30 MPH WILL BE LIKELY ALONG AND WEST OF
THE HIGHWAY 65 CORRIDOR SUNDAY AFTERNOON AHEAD OF A SLOW MOVING
STORM SYSTEM.

STORMS ARE EXPECTED TO REDEVELOP LATE SUNDAY MORNING INTO SUNDAY
AFTERNOON AHEAD OF THE STORM SYSTEM. A FEW STRONG TO MARGINALLY
SEVERE STORMS WILL BE POSSIBLE WITH HAIL TO THE SIZE OF QUARTERS
THE MAIN RISK.

ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ALONG A
COLD FRONT AS IT PUSHES INTO EXTREME SOUTHEASTERN KANSAS AND FAR
WESTERN MISSOURI SUNDAY EVENING. SEVERE THUNDERSTORMS WILL BE
POSSIBLE...ESPECIALLY IF ENOUGH INSTABILITY DEVELOPS BEHIND THE
STORMS EARLIER IN THE DAY. FLASH FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

The radar

The Springfield radar (KSGF), 14 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind. Local standard time, as filed.

Lightning, Greene

When
May 10, 4:00 AM CST
Where
Greene County, 2 mi E of Republic
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
37.118, -93.444

A large home near Republic was destroyed by a fire which was started by a lightning strike. Time was estimated.

Lightning, Christian

When
May 10, 11:30 AM CST
Where
Christian County, 1.1 mi E of Billings
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
37.070, -93.550

Lightning struck a tree where a herd of cattle had taken shelter. The strike killed 11 of the cattle. The estimated loss was between 35 to 40 thousand dollars.

Thunderstorm Wind, Taney

When
May 10, 12:00 PM CST
Where
Taney County, 0.89 mi NW of Kirbyville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.630, -93.180

Up to 6 large trees were blown down and numerous shingles were blown off buildings at the Holiday Hills Resort at Highway 76 and County Road T.

Thunderstorm Wind, Wright

When
May 10, 1:05 PM CST
Where
Wright County, 0.88 mi NE of Mountain Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.140, -92.260

Several large tree branches were broken. One of the large branches fell on a car which destroyed the car. An outbuilding was completely destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566000, 565997, 565998, 565999.